Alert archive / Virginia / Gale Warnings in 2022
Gale Warning 21, NWS Baltimore/Washington
NWS Baltimore/Washington issued this gale warning at Apr 8, 2022, 3:07 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 8, 2022, 3:07 PM EDT (19:07 UTC)
- Expired
- Apr 8, 2022, 11:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Baltimore/Washington
The text
As transmitted.
732 WHUS71 KLWX 081907 MWWLWX URGENT - MARINE WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 307 PM EDT Fri Apr 8 2022 ANZ530>543-090315- /O.UPG.KLWX.SC.Y.0093.000000T0000Z-220408T2200Z/ /O.NEW.KLWX.GL.W.0021.220408T1907Z-220409T0300Z/ /O.CON.KLWX.SC.Y.0094.220409T1300Z-220409T2200Z/ Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island- 307 PM EDT Fri Apr 8 2022 ...GALE WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM TO 6 PM EDT SATURDAY... * WHAT...For the Gale Warning, south winds 10 to 20 kt with gusts up to 35 kt, especially in and near showers. For the Small Craft Advisory, west winds 10 to 15 kt with gusts up to 25 kt. * WHERE...Tidal Potomac River from Key Bridge to Smith Point VA, and Chesapeake Bay and adjoining estuaries north of Smith Point VA. * WHEN...For the Gale Warning, until 11 PM EDT this evening. For the Small Craft Advisory, from 9 AM to 6 PM EDT Saturday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ DHOF
1 follow-up statement
072 WHUS71 KLWX 090240 MWWLWX URGENT - MARINE WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 1040 PM EDT Fri Apr 8 2022 ANZ530>543-091045- /O.EXP.KLWX.GL.W.0021.000000T0000Z-220409T0300Z/ /O.CON.KLWX.SC.Y.0094.220409T1300Z-220409T2200Z/ Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island- 1040 PM EDT Fri Apr 8 2022 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM TO 6 PM EDT SATURDAY... ...GALE WARNING WILL EXPIRE AT 11 PM EDT THIS EVENING... * WHAT...West winds around 10 kt with gusts up to 20 kt expected. * WHERE...Tidal Potomac River from Key Bridge to Smith Point VA, and Chesapeake Bay and adjoining estuaries north of Smith Point VA. * WHEN...From 9 AM to 6 PM EDT Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ DHOF
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this gale warning went out at Apr 8, 10:48 AM EDT, 4 hours 19 minutes earlier.
Area forecast discussion, Apr 8, 10:48 AM EDT, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1048 AM EDT Fri Apr 8 2022
.SYNOPSIS...
An upper-level low will continue to influence the region
through part of the weekend, bring unsettled conditions.
Some improvement is expected early next week in the form of
high pressure with warmer conditions.
&&
.NEAR TERM /THROUGH TONIGHT/...
Mid morning update: No major changes to the forecast for today.
Mostly sunny at the moment, but clouds will be on the increase
over the next few hours as daytime heating ensues beneath the
upper level low. Low-topped, instability driven showers, and
possibly even a few thunderstorms should eventually form across
the area this afternoon into this evening. The strongest of
these storms may be capable of producing a little pea sized hail
(given relatively cold temperatures aloft) or gusts to around
30-40 mph. Previous discussion follows...
An upper- level low will continue to move further east, away
from the Great Lakes regions later today. With this influencing
system expected to linger over the next few days, increased
cloud coverage and ongoing precipitation chances throughout the
day are expected.
As the upper low continues to track eastward coupled with peak
daytime heating (50s and 60s east of the Allegheny Front) will
allow for some showers and even rumbles of thunder to arise
during the early afternoon hours and progress from west to east
throughout the rest of the afternoon. Latest CAMs continue to
hint at 100 to 200+ j/jg SBCAPE during the afternoon and evening
hours across areas east of the Allegheny Front and mainly west
of US-15. For now, with instability remaining lackluster along
with shear parameters remaining below threshold, do expect a few
thunderstorms across the aforementioned area through the
evening hours. Nonetheless, rain chances looks to be fairly
widespread late this afternoon and evening before tapering off
as peak daytime heating winds down for the day. Northwesterly
winds will be elevated throughout the day, with some of these
winds mixing down fairly well in some of these more low- topped
cells throughout the afternoon.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
For Saturday, the upper low will be fairly close to the region,
maybe just to the north of the Mason-Dixon line by early
Saturday morning. Expecting another round of showers for the
afternoon hours as the upper low eventually extends further
east. With some SBCAPE mixed in, could see some isolated
instances of graupel with these showers should the instability
be realized. In the higher elevations where temperatures will
continue to decline and be in the upper 30s for a high, upslope
snow showers are possible with the lingering low- level moisture
in place. Given the potential instability present, snow squalls
may be possible. Road temperature thresholds may not be
realized given the antecedent conditions but would like to
continue to monitor this threat as we get closer. We'll see low
temperatures drop down into the 20s and 30s areawide.
By Sunday, as a trough axis pushes further offshore, the upper
low will continue to move further east. A few lingering
rain/snow showers are possible for the Allegheny Front during
this time with some isolated rain showers elsewhere as the
upper-level low continues to spin further east throughout the
day. With WNW flow continuing to remain in place, highs for
Sunday will only be in the 40s and 50s in most places with only
30s for the higher elevations.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
High pressure will slide by to the south on Monday. This will
allow a chilly morning to warm up notably by afternoon as winds
turn southwesterly. However, some guidance depicts a warm front
moving through the region bringing some light rain, especially
across the mountains, so while milder weather is likely, Monday
may not actually turn out dry.
The majority of guidance pushes the warm front through the
region by Tuesday and stalls a cold front approaching from the
northwest, resulting in another notable increase in temperatures
for the second day of the workweek. Tuesday looks drier right
now compared to Monday (which doens't look particularly wet), so
presuming the majority of guidance is accurate, Tuesday may be
the nicest day of the week. Its notable though that a few
models, notably the 0Z GFS, do drag the cold front back south
into the area, which likely will keep temps lower.
This scenario plays a role in Wednesday's projections, where the
GFS keeps temps lower as another warm front tries to lift back
north across the region and the threat of some rain exists.
However, most guidance holds the front to our north again on
Wednesday (in fact, it probably heads further away from us),
keeping temps quite warm.
By Thursday, a strong system in the northern Plains drags a cold
front toward us, but most guidance is slower, keeping the front
west of the region (and keeping our region warm and mostly dry)
for Thursday. However, the GFS again is a bit different, with a
faster frontal timing, resulting in a better chance of showers
and once again, temps staying lower.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
VFR conditions are expected through the weekend with some
lingering showers around and winds out of the SW this afternoon
and turning more northwesterly Saturday. A few showers may
briefly lower ceilings but otherwise, VFR conditions expected
through the weekend aside from an isolated chance for graupel
during the afternoon on Saturday.
VFR conditions will predominate Monday and Tuesday as high
pressure pushes over and then east of the area.
&&
.MARINE...
NW flow will allow for winds to elevate throughout the
afternoon. Late afternoon showers should be enough to mix some
of these winds down to the waters and generate SCA criteria
winds throughout the afternoon. SCA conditions may continue into
Saturday as WNW flow continues to build in.
High pressure will keep winds mostly below SCA levels Monday and
Tuesday. However, southerly channeling as warmer air pushes
north on the back side of high pressure may result in low-end
SCA conditions during the night-time hours.
&&
.TIDES/COASTAL FLOODING...
Water levels should gradually diminish over the next few days as
winds slowly become more off-shore, allowing anomalies to drop.
However, high tides will reach action stage at several sites
through today, at least, and there remains a slight chance one
or two sites briefly touches minor.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for
ANZ530>543.
Small Craft Advisory from 9 AM to 6 PM EDT Saturday for
ANZ530>543.
&&
SYNOPSIS...RCM/ADM
NEAR TERM...KJP/ADM
SHORT TERM...ADM
LONG TERM...RCM
AVIATION...RCM/ADM
MARINE...RCM/ADM
TIDES/COASTAL FLOODING...RCMHazardous weather outlook, Apr 8, 5:00 AM EDT, 10 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 500 AM EDT Fri Apr 8 2022 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-090900- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 500 AM EDT Fri Apr 8 2022 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight Scattered showers and thunderstorms late today into this evening may produce gusty winds which require special marine warnings. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Areas of frost are possible early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-090900- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 500 AM EDT Fri Apr 8 2022 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Freezing temperatures are possible early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-090900- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 500 AM EDT Fri Apr 8 2022 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 9:22 PM EDT | Small Craft Advisory | LWX | 18 hr | |
| Apr 8, 4:42 AM EDT | Small Craft Advisory | LWX | 66 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.